Alert archive / Pennsylvania / Wind Advisories in 2009

Wind Advisory 5, NWS State College, PA

March 29, 2009Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this wind advisory at Mar 29, 2009, 2:15 PM EDT for Cambria County, Somerset County, Pennsylvania. It took effect at Mar 29, 2009, 11:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2009, 2:15 PM EDT (18:15 UTC)
In effect from
Mar 29, 2009, 11:00 PM EDT
Expired
Mar 30, 2009, 9:58 AM EDT
In force
11 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 291815
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT SUN MAR 29 2009


PAZ024-033-300615-
/O.NEW.KCTP.WI.Y.0005.090330T0300Z-090330T1500Z/
CAMBRIA-SOMERSET-
215 PM EDT SUN MAR 29 2009

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
EDT MONDAY. 

WINDS WILL BECOME VERY GUSTY LATE THIS EVENING AND WILL LAST INTO
THE MORNING HOURS ON MONDAY. SOUTHWEST WINDS OF 10 TO 20 MPH THIS
EVENING WILL INCREASE TO 15 TO 25 MPH AS THEY TURN MORE TO THE
WEST. THESE WEST WINDS WILL OCCASIONALLY GUST UP TO 50 MPH
TONIGHT AND EARLY MONDAY MORNING...ESPECIALLY OVER THE HIGHER
ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

DANGELO
2 follow-up statements
000 
WWUS71 KCTP 300127
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
927 PM EDT SUN MAR 29 2009

PAZ024-033-301500-
/O.CON.KCTP.WI.Y.0005.090330T0300Z-090330T1500Z/
CAMBRIA-SOMERSET-
927 PM EDT SUN MAR 29 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT MONDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT MONDAY. 

WINDS WILL BECOME VERY GUSTY OVERNIGHT AND WILL LAST THROUGH MUCH
OF THE MORNING HOURS ON MONDAY. SOUTHWEST WINDS OF 15 TO 25 MPH
WITH GUSTS OF AROUND 40 MPH...WILL SHIFT TO THE WEST LATE TONIGHT
AND GUST UP TO 50 MPH AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

LAMBERT
000 
WWUS71 KCTP 301358
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
958 AM EDT MON MAR 30 2009


PAZ024-033-301500-
/O.CAN.KCTP.WI.Y.0005.000000T0000Z-090330T1500Z/
CAMBRIA-SOMERSET-
958 AM EDT MON MAR 30 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND ADVISORY. 

THE GUSTY WINDS HAVE BEGUN TO SUBSIDE AND WILL CONTINUE TO GET
LIGHTER THROUGH THE DAY.

$$

DANGELO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Mar 29, 10:44 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 29, 10:44 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1044 AM EDT SUN MAR 29 2009

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTH OF PENNSYLVANIA TODAY...DRAGGING A
COLD FRONT THROUGH THE STATE. A RIDGE OF HIGH PRESSURE WILL BUILD
INTO THE AREA LATE MONDAY AND TUESDAY. HOWEVER...AN ACTIVE WEATHER
PATTERN WILL CONTINUE THIS WEEK WITH STORM SYSTEMS LIKELY AFFECTING
THE STATE WEDNESDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
LOW CLOUDS HANGING TOUGH OVER MOST OF THE REGION. BINOVC MAKING IT
INTO THE CENTRAL COS ATTM...BUT THEY SEEM TO CLOSE UP JUST AS FAST
AS THEY OPEN. A FEW SPITS OF DZ REMAIN IN THE EASTERN COS WHERE
THE CLOUDS ARE THICKEST. WILL WATCH FOR THE CLEAR SLOT OVER THE
BLUE RIDGE IN VA AND MD TO WORK NWRD THIS AFTN. HAVE ALLOWED FOR
MAXES IN THE 60S IN THE SE...BUT IT MAY BE A STRUGGLE IF WE DO NOT
MIX AS EXPECTED.

MAIN CONCERN CONTINUE TO BE POSSIBILITY OF THUNDER AND EVEN STRONG
THUNDERSTORMS THIS AFTN OVER THE EAST/SE. WITH THE PARTIAL
CLEARING...WE SHOULD MANAGE TO MIX INTO THE STRONGER WINDS
ALOFT...BUT THEY ARE STILL STUCK IN THE STRATIFIED SOUP FOR NOW.
AT LEAST ONE CAP REMAINS IN PLACE THROUGH LATE AFTN AROUND 8-9KFT.
BUT MDLS CONTINUE TO GENERATE SOME MEAGER CAPES THERE THIS
AFTN...AND SPC HAS CONSISTENTLY MENTIONED THE SERN CORNER OF OUR
AREA IN THE SEE TEXT AREA OF SVR RISK PRODS FOR TODAY. WILL
CONTINUE MENTIONS OF THUNDER THERE.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH TUESDAY NIGHT/...
MUCH COOLER AIR WRAPPING BEHIND THE TRIPLE POINT LOW WILL APPROACH
FROM THE OHIO VALLEY LATE TDY WITH A RETURN TO A WINTERLIKE LAKE
EFFECT REGIME TONIGHT AND MONDAY. OROGRAPHICALLY ENHANCED LAKE
EFFECT SHRA WILL CHANGE TO SHSN OVR THE ALLEGHENIES TONIGHT AS 850
MB TEMPS FALL TO ARND -9C. TYPICAL FOR THE TIME OF YEAR...WARM
GRND TEMPS SHOULD LIMIT SNOW ACCUMS IN THE VALLEYS. HOWEVER...FEEL
UP TO AN INCH OR SO IS LIKELY BY MONDAY MORNING ALONG THE RIDGETOPS
OF NW PA AND THE LAUREL HIGHLANDS.

I INCREASED THE WESTERLY WINDS FOR LATE TONIGHT/EARLY MONDAY AS WE
SEE THE DESCENDING...THERMALLY DIRECT BRANCH/LEFT ENTRANCE REGION
OF THE UPPER JET BECOMING LOCATED ACROSS SOUTHERN PENN AND THE
LAUREL HIGHLANDS. GUSTS AROUND 45 MPH ARE POSSIBLE... ESPECIALLY
ACROSS THE LAURELS WHERE KJST NAM BUFKIT PROFILE SHOWS THE 45 TO
50 KT ISOTACH EXTENDING AS LOW AS 1.2-1.5 KFT AGL BETWEEN 06Z-12Z
MONDAY. THIS MAY REQUIRE WIND ADVISORY ISSUANCE IN THAT AREA.

TRANQUIL AND MILDER WX SHOULD FOLLOW FOR TUESDAY...AS HIGH PRES RIDGE
BUILDS OVR THE STATE. A BIT OF HIGH CLOUDS MAY BEGIN SPILLING OVR
UPPER RIDGE AHEAD OF NEXT STORM SYSTEM. HOWEVER...MSUNNY SKIES SHOULD
SUFFICE WITH HIGHS REBOUNDING TO NR 60F BASED ON MODEL SOUNDINGS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MINIMAL SPREAD AMONGST ENSEMBLE MEMBERS MID-WEEK...WHICH POSES
HIGH CONFIDENCE IN MID LVL TROUGH INTO THE CENTRAL PLAINS WITH A
RIDGE FOCUSED ACROSS NEW ENGLAND. EXPECT A WEAK INFLUENCE FROM
THIS RIDGE TO IMPACT MID-ATLANTIC REGION. UPPER LVL FLOW SHUD TAKE
MID-WEEK SHORTWAVE ACROSS GRT LKS REGION LAYING OUT A WEAK FRONTAL
BNDRY SE THRU MID-ATLANTIC REGION. OPER GFS PAINTS A SECONDARY LOW
DEVELOPING IN WAKE OF MID-WEEK SYSTEM...AND BRINGS IT TOWARDS MID-
ATLANTIC. MID-ATLANTIC SHUD REMAIN ON THE UPSLOPE OF AN 850MB
THERMAL TROUGH...AIDING IN TEMPS REMAINING NEAR SEASONAL CONDS
THRU EXTENDED PERIOD. THE QUESTION ARISES IF WE BECOME CAD IN THE
THUR-FRI PERIOD WITH A LGT ONSHORE FLOW BTWN SYSTEMS.

TROUGH AXIS QUICKLY SWINGS NE FRI-SAT ALLOWING WEAK SFC RIDGE TO
SLIDE IN BEHIND IT...CONF IS MARGINAL GIVEN INCREASING SPREAD
AMONGS GEFS MEMBERS.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
CONSID LLVL MOISTURE HAS PRODUCED AREAS OF IFR AND ISOLATED LIFR
CIGS AND VSBYS FOR CENTRAL PA AIRFIELDS. SAT IMAGERY INDICATES
EXTENSIVE CLOUD COVER BUT A FEW BREAKS SHOWING UP NOW IN CENTRAL
AREAS. MIXING COULD RAISE CIGS THIS AFTN. EXPECT A BAND OF HEAVIER
CONVECTIVE SHOWERS TO DEVELOP INVOF KMDT/KMUI THIS AFTN THEN SLIDE
E AS THE FRONT PASSES BTWN 18 AND 22Z...WITH EVEN A CHANCE FOR
SOME THUNDERSTORMS. MVFR CIGS RETURN TO THE WEST WITH RAIN/SNOW
SHOWERS TURNING TO PLAIN SHSN IN THE UPSLOPE AREAS OF THE WRN MTS.

OUTLOOK...
MON...MVFR CIGS WEST LIFTING/CLEARING LATE. VFR CENTRAL/EAST.
TUE-THU...MAINLY VFR. SCT LGT SHRA TUE NIGHT INTO WED NIGHT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DANGELO
SHORT TERM...FITZGERALD
LONG TERM...BEACHLER
AVIATION...DANGELO/BEACHLER
Hazardous weather outlook, Mar 29, 4:47 AM EDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 AM EDT SUN MAR 29 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-300900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
447 AM EDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ064>066-300900-
ADAMS-YORK-LANCASTER-
447 AM EDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL PUSH THROUGH THE REGION THIS AFTERNOON...LIKELY
ACCOMPANIED BY A ROUND OF SHOWERS AND THUNDERSTORMS. THERE IS A
SLIGHT CHANGE THAT A FEW OF THESE THUNDERSTORMS COULD CONTAIN
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 29, 2:03 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
203 PM EDT SUN MAR 29 2009

PAZ026-035-291830-
FULTON PA-HUNTINGDON PA-
203 PM EDT SUN MAR 29 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FULTON AND SOUTHEASTERN
HUNTINGDON COUNTIES...

AT 202 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF BREEZEWOOD...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SIDELING HILL REST AROUND 210 PM...FORT
LITTLETON AROUND 215 PM...THREE SPRINGS AROUND 225 PM AND SHADE GAP
AROUND 230 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 172
AND 186.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:33 PM EDTSevere Thunderstorm WarningCTPAdams, Lancaster, York42 min
Mar 29, 3:54 PM EDTTornado WarningCTPYork36 min
Mar 29, 4:13 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon62 min
Mar 29, 4:21 PM EDTTornado WarningCTPLancaster39 min
Mar 29, 4:34 PM EDTSevere Thunderstorm WarningCTPLancaster, York71 min
Mar 29, 4:44 PM EDTSevere Thunderstorm WarningCTPSchuylkill61 min
Mar 29, 5:29 PM EDTSevere Thunderstorm WarningCTPSchuylkill16 min

Nearby

Wind Advisories in Pennsylvania, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.